Indiana, 2001

Damaging Winds in Indiana, June 12, 2001

June 12, 2001 · NWS IWX · 45 events in 22 counties and zones

45 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$106,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 11, 3:13 PM EST, 9 hours 17 minutes earlier.

Area forecast discussion, Jun 11, 3:13 PM EST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
313 PM EST MON JUN 11 2001

TWO MAIN FCST PROBLEMS THIS AFTN. FIRST IS CONVECTION FIRING ON OLD
BOUNDARY IN SRN CWA THIS AFTN. SECOND IS MCS OVR MN/IA AND ITS
MOVEMENT TONIGHT. MODELS HAVE SIGNIFICANT DIFFERENCES WRT TRACK OF
CONVECTIVE S/W TONIGHT. AVN AND RUC40 HAVE BEEN FCSTG THIS AFTNS
CONVECTION OVR CWA...BUT BOTH ALSO TRYING TO MOVE CONVECTIVE
COMPLEX EAST AS UPPER RIDGE BUILDS IN FROM SOUTH. NGM DIVES MCS SE
TONIGHT ALONG FAVORABLE THICKNESS LINES...AND ETA IS IN BETWEEN
WITH COMPLEX MOVING INTO ERN MI. WL BE TRYING TO MESH MODELS AND
REMOTE SENSING DATA INTO FCST FOR FIRST TWO PERIODS.

BEGINNING WITH THE BOUNDARY THIS AFTN...IMPRESSIVE INSTABILITY WITH
LAPS AND GOES SOUNDINGS SHOWING CAPES IN EXCESS OF 4000 J/KG AND
LI/S NEAR -10. SOUNDINGS ALSO SHOWING CAP ALMOST GONE AND HENCE
CONVECTIVE DEVELOPMENT PER 88D/S. WITH HIGH INSTABILITY AND
MOISTURE...BOUNDARY SHOULD REMAIN ACTIVE FOR MOST OF EARLY EVENING
HOURS.

FOCUS SHIFTS TO MCS OVR MN CONTS TO BE IMPRESSIVE WITH RAPID
DEVELOPMENT ON SRN BOUNDARY AS HIGH INSTABILITY AND LOW LEVEL THTA E
AIR ADVECTS IN. 18Z SOUNDINGS IMPRESSIVE WITH INSTABILITY AND
INSTABILITY/MOISTURE AXIS LIES FM MN TO INDIANA. FAVORED THICKNESS
PATTERNS ALSO INDICATE MCS TO TAKE A TURN SOUTHEAST AND DIVE INTO
INDIANA. NEGATIVE FACTOR REMAINS UPPER LEVEL RIDGE AND ITS IMPACT.
AS MENTIONED...RUC40 AND AVN TRYING TO BUILD RIDGE FROM SOUTH
TONIGHT BUT ETA AND NGM ALLOW STRONG COMPLEX TO MOVE SOUTHEAST AND
IMPEDE ITS NWRD PROGRESS. WITH SUCH A MASSIVE SYSTEM...LEANING
TOWARD THE ETA/NGM SOLUTIONS WITH ARRIVAL INTO NRN CWA AROUND
MIDNIGHT AND SRN CWA WELL AFTER MIDNIGHT. WL KEEP POPS IN THE CHC
CATEGORY DUE TO UNCERTAINTY WITH TRACK...BUT HIGHER THAN FWC. WL
ALSO HAVE MORNING MENTION OF THUNDER TO ACCOUNT FOR EXITING SYSTEM.

REMAINDER OF SHORT TERM FCST TO SEE RIDGE BUILD AND MCS ACTIVITY
MOVING AROUND RIDGE NORTH OF FA. DO NOT PLAN TO INTRODUCE POPS BACK
INTO FCST FOR TUE AND WED WITH RIDGE OVERHEAD...BUT AGAIN...IF
BOUNDARIES EXIST AND CAN OVERCOME CAP IN AFTN...SCT CONVECTION
POSSIBLE. NOT MANY CHANGES TO EXTENED. GENERALLY WL FOLLOW HPC
GUIDANCE. WEAK FRONT SUN AND MON BUT CHC/S TOO SMALL FOR ADDITION
RIGHT NOW.

.IWX...NONE.

LASHLEY

In the hours before

Special weather statement, Jun 11, 6:55 PM EST, 5 hours 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 PM EST MON JUN 11 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT...

A LARGE SEVERE THUNDERSTORM COMPLEX ACROSS MINNESOTA AND WISCONSIN
THIS EVENING WILL BEGIN MOVING SOUTHEAST...AND COULD MOVE ACROSS
SOUTHWEST LOWER MICHIGAN AND NORTH CENTRAL INDIANA AFTER MIDNIGHT.
SEVERE THUNDERSTORMS WITH DAMAGING WIND WOULD BE POSSIBLE WITH THIS
COMPLEX. WHILE THIS AREA HAS THE GREATEST THREAT...ANY EASTWARD
MOVEMENT OF THIS COMPLEX COULD BRING IT INTO NORTHEAST INDIANA AND
NORTHWEST OHIO OVERNIGHT. THE GREATEST THREAT FROM THESE STORMS...IF
THEY SUSTAIN THEIR INTENSITY...IS FOR DAMAGING WINDS BETWEEN UP TO
65 MPH.

SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY HOURS OF TUESDAY
MORNING. STAY TUNED TO THIS STATION FOR UPDATES.

PBM/TEH
Special weather statement, Jun 11, 6:55 PM EST, 5 hours 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121000-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 PM EST MON JUN 11 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT...

A LARGE SEVERE THUNDERSTORM COMPLEX ACROSS MINNESOTA AND WISCONSIN
THIS EVENING WILL BEGIN MOVING SOUTHEAST...AND COULD MOVE ACROSS
SOUTHWEST LOWER MICHIGAN AND NORTH CENTRAL INDIANA AFTER MIDNIGHT.
SEVERE THUNDERSTORMS WITH DAMAGING WIND WOULD BE POSSIBLE WITH THIS
COMPLEX. WHILE THIS AREA HAS THE GREATEST THREAT...ANY EASTWARD
MOVEMENT OF THIS COMPLEX COULD BRING IT INTO NORTHEAST INDIANA AND
NORTHWEST OHIO OVERNIGHT. THE GREATEST THREAT FROM THESE STORMS...IF
THEY SUSTAIN THEIR INTENSITY...IS FOR DAMAGING WINDS UP TO 65 MPH.

SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY HOURS OF TUESDAY
MORNING. STAY TUNED TO THIS STATION FOR UPDATES.

PBM/TEH
CORRECTED WORDING

The radar

The Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

45 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
June 12, 12:30 AM EST
Where
La Porte County, Michigan City
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
41.717, -86.900

Trees down in Michigan City. Ham reports 60 MPH gust.

Thunderstorm Wind, La Porte

When
June 12, 12:30 AM EST
Where
La Porte County, La Porte
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.600, -86.717

Large tree crushed a garage and 1991 Cadillac Seville parked inside.

Thunderstorm Wind, La Porte

When
June 12, 12:30 AM EST
Where
La Porte County, La Porte
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
41.600, -86.717

Back end of 1987 Toyota damaged by large tree branch.

Thunderstorm Wind, La Porte

When
June 12, 12:30 AM EST
Where
La Porte County, Michigan City
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.717, -86.900

Trees fell on 3 houses causing damage. Girl sleeping in one of the homes suffered broken arm when tree fell into bedroom.

Thunderstorm Wind, La Porte

When
June 12, 12:40 AM EST
Where
La Porte County, La Porte Arpt
Measured
54 kt (62 mph)
Reported by
NEWSPAPER
Coordinates
41.583, -86.733

Thunderstorm Wind, La Porte

When
June 12, 12:40 AM EST
Where
La Porte County, Wanatah
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
41.433, -86.900

150 FT field irrigation system blown from field north side of U.S. 30 across highway.

Thunderstorm Wind, St. Joseph

When
June 12, 12:56 AM EST
Where
St. Joseph County, South Bend
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -86.250

Trees and power lines down in South Bend.

Thunderstorm Wind, Marshall

When
June 12, 1:20 AM EST
Where
Marshall County, Plymouth
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
41.350, -86.317

Large tree fell near home,knocked down two NIPSCO power poles.

Thunderstorm Wind, Starke

When
June 12, 1:25 AM EST
Where
Starke County, 3 mi W of North Judson
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -86.833

Trees down.

Thunderstorm Wind, Starke

When
June 12, 1:25 AM EST
Where
Starke County, North Judson
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -86.783

Power lines down in North Judson.

Thunderstorm Wind, Kosciusko

When
June 12, 1:30 AM EST
Where
Kosciusko County, 4 mi NNE of North Webster
Measured
60 kt (69 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.367, -85.667

60 mph wind gust measured by 0ff-Duty NWS employee.

Thunderstorm Wind, Elkhart

When
June 12, 1:35 AM EST
Where
Elkhart County, 1 mi SW of Elkhart
Reported by
AMATEUR RADIO
Coordinates
41.667, -85.983

Trees down

Thunderstorm Wind, Marshall

When
June 12, 1:35 AM EST to 1:45 AM EST
Where
Marshall County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -86.250

Several trees, power lines and power poles down across the county.

Thunderstorm Wind, Elkhart

When
June 12, 1:38 AM EST
Where
Elkhart County, 2 mi SW of Waterford Mills
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.533, -85.867

Tree down on car.

Thunderstorm Wind, Fulton

When
June 12, 1:40 AM EST to 1:45 AM EST
Where
Fulton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -86.200

Trees and power lines down especially in eastern part of county.

Thunderstorm Wind, Pulaski

When
June 12, 1:40 AM EST
Where
Pulaski County, Winamac
Reported by
TRAINED SPOTTER
Coordinates
41.050, -86.617

Trees and power lines down. Reported by COOP Observer.

Thunderstorm Wind, Elkhart

When
June 12, 1:40 AM EST
Where
Elkhart County, Goshen
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.583, -85.833

Five utility poles snapped, numerous car windows broken by fallen tree limbs, Ford Pintocrushed by tree.

Thunderstorm Wind, Lagrange

When
June 12, 1:45 AM EST to 1:55 AM EST
Where
Lagrange County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -85.417

Trees and power lines down scattered throughout the county.

Thunderstorm Wind, Kosciusko

When
June 12, 1:45 AM EST
Where
Kosciusko County, 1 mi NE of North Webster
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.333, -85.683

Large tree branches down.

Thunderstorm Wind, Kosciusko

When
June 12, 1:45 AM EST
Where
Kosciusko County, 3 mi WSW of North Webster
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.300, -85.750

Large tree limb down on house.

Thunderstorm Wind, Noble

When
June 12, 1:45 AM EST
Where
Noble County, Ligonier
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.467, -85.583

Utility poles and large trees down. Minor damage to several homes, uprooted trees destroyed somesidewalks.

Thunderstorm Wind, Kosciusko

When
June 12, 1:46 AM EST
Where
Kosciusko County, 2 mi SW of North Webster
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.300, -85.733

Several large trees down and boat piers blown onshore in Mead Park.

Thunderstorm Wind, Kosciusko

When
June 12, 1:47 AM EST
Where
Kosciusko County, North Webster
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
41.317, -85.700

Large tree down crushed side of small house.

Thunderstorm Wind, Steuben

When
June 12, 1:55 AM EST
Where
Steuben County, Orland
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -85.167

Trees and power lines down.

Thunderstorm Wind, Noble

When
June 12, 2:00 AM EST
Where
Noble County, Kendallville
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -85.267

Trees snapped and uprooted.

Thunderstorm Wind, Noble

When
June 12, 2:00 AM EST
Where
Noble County, Albion
Measured
61 kt (70 mph)
Reported by
NEWSPAPER
Coordinates
41.400, -85.417

Trees down.

Thunderstorm Wind, De Kalb

When
June 12, 2:03 AM EST
Where
De Kalb County, 1 mi N of Garrett
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
41.367, -85.133

Mobile home blown off foundation. Roof damage to some homes.

Thunderstorm Wind, De Kalb

When
June 12, 2:05 AM EST
Where
De Kalb County, Butler
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
41.433, -84.867

Roof blown off porch of house.

Thunderstorm Wind, Whitley

When
June 12, 2:05 AM EST
Where
Whitley County, Tri Lakes
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
41.250, -85.433

Large limbs down on car.

Thunderstorm Wind, Steuben

When
June 12, 2:10 AM EST to 2:20 AM EST
Where
Steuben County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
41.633, -85.000

Trees down across the county.

Thunderstorm Wind, Wabash

When
June 12, 2:10 AM EST to 2:20 AM EST
Where
Wabash County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -85.767

Trees and power lines down especially in northern part of county.

Thunderstorm Wind, Cass

When
June 12, 2:10 AM EST to 2:20 AM EST
Where
Cass County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -86.350

Numerous trees down especially in northern and central part of county.

Thunderstorm Wind, White

When
June 12, 2:10 AM EST
Where
White County, Monticello
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.750

Trees down

Thunderstorm Wind, Steuben

When
June 12, 2:15 AM EST
Where
Steuben County, 2 mi SW of Angola
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
41.617, -85.033

Older barn flattened and windows broken out of home on Golden Lake.

Thunderstorm Wind, Allen

When
June 12, 2:15 AM EST to 2:45 AM EST
Where
Allen County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -85.067

Widespread trees and power lines down across the county.

Thunderstorm Wind, Huntington

When
June 12, 2:20 AM EST
Where
Huntington County, Roanoke
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -85.367

Power lines down

Thunderstorm Wind, White

When
June 12, 2:20 AM EST
Where
White County, Chalmers
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -86.850

Large limbs down.

Thunderstorm Wind, Wells

When
June 12, 2:30 AM EST
Where
Wells County, Ossian
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -85.167

Large tree limbs down.

Thunderstorm Wind, Miami

When
June 12, 2:30 AM EST
Where
Miami County, 4 mi W of Peru
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
40.750, -86.150

Large tree and telephone poles down.

Thunderstorm Wind, Wells

When
June 12, 2:45 AM EST
Where
Wells County, 1 mi SW of Bluffton
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -85.183

Tree down

Thunderstorm Wind, Wells

When
June 12, 2:45 AM EST
Where
Wells County, 1 mi SE of Bluffton
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -85.150

Power line down

Thunderstorm Wind, Grant

When
June 12, 2:50 AM EST
Where
Grant County, Hanfield
Reported by
LAW ENFORCEMENT
Coordinates
40.600, -85.583

Power lines down

Thunderstorm Wind, Grant

When
June 12, 3:00 AM EST
Where
Grant County, Marion
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -85.583

Power lines down

Thunderstorm Wind, Grant

When
June 12, 3:10 AM EST
Where
Grant County, 5 mi SW of Marion
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -85.650

Two trees down.

Thunderstorm Wind, Jay

When
June 12, 3:15 AM EST
Where
Jay County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -84.983

Trees down across the county

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249577, 5249769, 5249770, 5249775, 5249767, 5249768, 5249578, 5249772, 5249579, 5249580, 5249581, 5249582, 5249583, 5249584, 5249585, 5249586, 5249771, 5249657, 5249658, 5249659, 5249773, 5249660, 5249661, 5249662, 5249663, 5249774, 5249664, 5249665, 5249666, 5249667, 5249668, 5249669, 5249670, 5249671, 5249672, 5249673, 5249674, 5249675, 5249676, 5249677, and more.